Kansas, 2020

Flooding and Hail in Kansas, May 13 to 14, 2020

May 13 to 14, 2020 · NWS ICT · 8 events in 5 counties and zones

Widespread showers and storms moved across the central sections of Kansas producing very heavy rain and a few lower end severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread showers and storms moved across the central sections of Kansas producing very heavy rain and a few lower end severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 1:20 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 13, 1:20 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
220 AM CDT Wed May 13 2020

.SHORT TERM...(Today through Friday night)
Issued at 208 AM CDT Wed May 13 2020

A cool and stable post-frontal regime was firmly entrenched across
the region early this morning. As low pressure at the surface
deepens across the Central High Plains today, southerly low level
flow will emerge downstream across our forecast area. Even with
little or no insolation, low level moisture advection and warm air
advection will move temperatures upward through the day. We may
have some ongoing elevated storm clusters over portions of south
central and southeast KS through at least the morning hours today
while low level parcels remain capped to deep moist convection. A
narrow axis of CAPE along the dryline late this afternoon over
western Kansas may allow for an updraft or two to develop, but the
chance of seeing storms move into our forecast area appears quite
low at this time. Other more robust storms are likely along the
dryline in the TX panhandle and western OK but this activity
should propagate eastward across OK and remain mainly south of our
forecast area. We'll maintain some low pops over southern KS in
case we have a glancing blow although higher probabilities should
remain south of our forecast area tonight.

Thu-Fri...A frontal boundary will bisect the forecast area on
Thursday. Moist and unstable air will reside along and south of the
front with scattered storms expected after 20-21Z or so when the cap
weakens. The highest probabilities will remain along and east of the
Kansas Turnpike. Although deep layer shear will be modest, 0-1km
MLCAPE is progged to rise to 2000+ J/KG with steep mid-level lapse
rates supporting some large hail with any multicell clusters that
develop. As we move into Thu night, the LLJ is progged to ramp up
over northern OK into southern KS which may support some
redevelopment of storms across south central KS where steep mid-
level lapse rates are progged. This may also result in some training
of storms over areas that recently received beneficial rainfall
resulting in an increased threat for ponding or low-land flooding.
Storms may be ongoing, especially early on Friday as a subtle
shortwave trough passes through the Central Plains. It'll remain
challenging to know whether or not we can recover during the day for
afternoon/evening storm development and maintained relatively high
pops through the period although uncertainty remains rather high
at this time.

.LONG TERM...(Saturday through Tuesday)
Issued at 208 AM CDT Wed May 13 2020

Another shortwave trough is progged to move across the Northern
Plains on Saturday keeping unsettled weather in the forecast
across the Central Plains. By Sunday, we'll see rising heights and
increasing thickness as a mid/upper ridge amplifies across the
Rockies. This will lead to more tranquil weather and much warmer
air as we move into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1121 PM CDT Tue May 12 2020

*TSRA overnight into Wednesday
*Widespread IFR/LIFR conditions overnight with low clouds, DZ/BR
*LLWS develops Wednesday evening

As of 04z/11pm, radar remains void of SHRA or TSRA across Kansas.
However, scattered TSRA are still expected to develop in the
07z-11z timeframe across central Kansas, potentially continuing
into eastern Kansas Wednesday morning. In fact, TSRA may slow down
and linger over eastern Kansas into late-morning. I kept a
TSRA/VCTS mention in the TAFs where confidence is highest.
Elsewhere, I put SHRA in the TAFs to account for the potential,
but this may need to be changed to TSRA in future amendments if
confidence increases. The area may stay capped during the
afternoon hours Wednesday, but confidence in the TSRA evolution
from Wednesday afternoon into the evening hours remains very low.
CIGs should rise some tomorrow, but for now thinking the low
stratus will hold through much, if not all, of the day. During the
evening, increasing winds aloft will lead to widespread LLWS
concerns.

EXTENDED OUTLOOK: TSRA will continue to be an aviation concern
well into the upcoming weekend.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  64  82  63 /  30  20  20  60
Hutchinson      66  61  80  60 /  30  20  10  60
Newton          65  62  79  61 /  40  20  20  60
ElDorado        69  63  80  62 /  40  20  30  70
Winfield-KWLD   74  64  82  65 /  40  20  30  70
Russell         64  55  79  55 /  20  20  10  50
Great Bend      65  57  79  56 /  20  20   0  50
Salina          64  60  79  58 /  30  20  10  60
McPherson       65  60  79  58 /  30  20  10  60
Coffeyville     74  65  80  66 /  50  10  40  70
Chanute         71  65  79  64 /  50  20  60  80
Iola            71  64  79  63 /  50  20  60  80
Parsons-KPPF    73  65  79  65 /  50  20  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, May 13, 3:13 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
413 AM CDT Wed May 13 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
413 AM CDT Wed May 13 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to marginally severe storms will be possible across
south central and southeast Kansas this morning. The strongest
storms will be capable of producing quarter sized hail and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong and severe storms will develop on Thursday
afternoon impacting locations along and east of the Kansas Turnpike.
The strongest storms will be capable of producing ping pong ball
sized hail and damaging winds to around 60 mph.

Thunderstorms are expected to expand in coverage Thursday evening
and Thursday night impacting much of south central and southeast
Kansas. The strongest storms will be capable of producing ping pong
sized hail and heavy rainfall. Repeated rounds of heavy rain may
produce localized flooding concerns.

The threat for severe storms will remain in the forecast for
Friday and Saturday. With multiple rounds of thunderstorms
expected, the risk of flooding could linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 13, 5:20 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
620 AM CDT Wed May 13 2020

KSZ069-083-131145-
Butler KS-Sedgwick KS-
620 AM CDT Wed May 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 645 AM CDT.

* At 618 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Derby...moving northeast at 25
  mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell
  Air Force Base, South Wichita, Augusta Municipal Airport and
  Oaklawn.

LAT...LON 3758 9735 3776 9714 3759 9691 3747 9721
      3748 9726
TIME...MOT...LOC 1119Z 241DEG 24KT 3755 9722

VAUGHAN

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flood, 2 heavy rain. Local standard time, as filed.

Hail, Sedgwick

When
May 13, 5:25 AM CST to 5:26 AM CST
Where
Sedgwick County, 2.65 mi NE of Derby
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -97.240

The report was relayed via social media.

Hail, Cowley

When
May 13, 8:01 AM CST to 8:02 AM CST
Where
Cowley County, 0.88 mi SW of Winfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.240, -96.990

The report was relayed via social media.

Hail, Cowley

When
May 13, 8:02 AM CST to 8:03 AM CST
Where
Cowley County, 1.79 mi ESE of Winfield
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -96.950

The report was relayed via social media.

Flood, Marion

When
May 13, 11:15 AM CST to 2:15 PM CST
Where
Marion County, 3.26 mi NNW of Hillsboro to 5.09 mi W of Peabody
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.396, -97.214

Minor street and low land flooding was reported in most communities across the county due to heavy rain on top of already saturated grounds. Most rainfall amounts were between 1 and 2.5 inches.

Flood, Butler

When
May 13, 11:21 AM CST to 2:21 PM CST
Where
Butler County, 1.2 mi NNE of El Dorado to 2.03 mi E of El Dorado
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.835, -96.859

A vehicle stalled in the water at the intersection of north main street and Mccollum. Other areas along Main street also noted minor flooding.

Flood, Chautauqua

When
May 13, 11:51 AM CST to 2:51 PM CST
Where
Chautauqua County, Chautauqua to 0.43 mi WNW of Chautauqua
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Typical low lying rural areas are flooding due to the heavy rains. There was a report of an accident due to hydroplaning.

Heavy Rain, Butler

When
May 13, 1:49 PM CST
Where
Butler County, 1.15 mi NNE of Latham
Reported by
Emergency Manager
Coordinates
37.545, -96.641

Rainfall amount since early morning.

Heavy Rain, Butler

When
May 14, 5:00 AM CST
Where
Butler County, 4.34 mi ENE of El Dorado Res
Reported by
CoCoRaHS
Coordinates
37.900, -96.750

Cocorahs station KS-BU-36 which is 8.2 miles northeast of El Dordado. This was a 24 hour total.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893952, 893953, 893954, 893948, 893950, 893951, 893955, 893956.